# SDR CA121209001

- Difficulty date: December 7, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 14,798 hours
- Engine: Lyc TIO540J2B
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Distributor Blk
- Condition: Worn
- Location: Magneto
- Stage of operation: TX
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) MAGNETO FAILURE FOUND ON EVENT NR 3 INSPECTION.  PRE-INSPECTION RUN UP WAS GOOD, AND MAGNETO TIMING CHECKED SERVICEABLE ON LT ENGINE.  ON POST INSPECTION RUN UP THE LT ENGINE WAS HARD TO START AND WHEN MAGNETO CHECKS WERE PERFORMED THE LT MAGNETO ON LT ENGINE WAS COMPLETELY DEAD.  UPON INVESTIGATION OF THE LT MAGNETO, THE TIMING WAS FOUND OFF AND THE DISTRIBUTOR GEAR WOULD NOT TURN WHEN ENGINE ROTATED IN NORMAL DIRECTION, IT JUST CHATTERED IN AND OUT SLIGHTLY. IT TURNED WHEN THE ENGINE WAS ROTATED IN REVERSE DIRECTION, AND THEN TURNED WHEN ENGINE ROTATED IN NORMAL DIRECTION.  MAGNETO WAS REMOVED AND THERE WERE BRASS FILINGS FOUND FROM THE DISTRIBUTOR BLOCK WHICH WAS QUITE SLOPPY, AS WELL AS 1 TOOTH ON THE DISTRIBUTOR GEAR WAS FOUND SHEARED OFF.  THIS PROBABLY EXPLAINED THE GEAR CHATTERING AND NOT TURNING INITIALLY.  THIS MAGNETO HAD ONLY 141.4 HRS SINCE O/H AND THE DISTRIBUTOR BLOCK IN QUESTION WAS A TCM BLOCK P, 10-391586. THIS IS PREMATURE FAILURE OF A MAJOR IGNITION COMPONENT THAT COULD CAUSE IN FLIGHT MAGNETO FAILURE WHICH COULD RESULT IN ENGINE FAILURE IN FLIGHT.
